Alert archive / California / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 3, NWS Sacramento, CA

April 27, 20164 counties in California

NWS Sacramento, CA issued this severe thunderstorm warning at Apr 27, 2016, 1:06 PM PDT for 4 counties in California. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2016, 1:06 PM PDT (20:06 UTC)
Expired
Apr 27, 2016, 1:44 PM PDT
In force
38 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon

Counties Calaveras County, CA, San Joaquin County, CA, Stanislaus County, CA, Tuolumne County, CA

The radar

The Sacramento radar (KDAX), 107 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 1:10 PM PDTHAIL 0.53 Nnw Oakdale, CALARGE AMOUNTS OF SMALL HAIL COVERED THE GROUND, 1 TO 2 INCHES DEEP, PRODUCING VERY SLIPPERY CONDITIONS. A MOBILE HOME CARPORT WAS DAMAGED DUE TO THE WEIGHT OF THE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 8.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2016-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2016-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

554 
WUUS56 KSTO 272006
SVRSTO
CAC009-077-099-109-272100-
/O.NEW.KSTO.SV.W.0003.160427T2006Z-160427T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
106 PM PDT WED APR 27 2016

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL SAN JOAQUIN COUNTY IN CENTRAL CALIFORNIA...
  SOUTHWESTERN TUOLUMNE COUNTY IN NORTHERN CALIFORNIA...
  SOUTH CENTRAL CALAVERAS COUNTY IN NORTHERN CALIFORNIA...
  NORTH CENTRAL STANISLAUS COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 200 PM PDT

* AT 106 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR
  EUGENE...OR NEAR OAKDALE...AND MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OAKDALE...EAST OAKDALE...EUGENE...TELEGRAPH CITY AND COPPEROPOLIS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 3777 12095 3796 12093 3793 12061 3762 12068
TIME...MOT...LOC 2006Z 261DEG 10KT 3785 12088 

$$

CS
2 follow-up statements
495 
WWUS56 KSTO 272022
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
122 PM PDT WED APR 27 2016

CAC077-109-272031-
/O.CAN.KSTO.SV.W.0003.000000T0000Z-160427T2100Z/
SAN JOAQUIN CA-TUOLUMNE CA-
122 PM PDT WED APR 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SAN JOAQUIN AND
SOUTHWESTERN TUOLUMNE COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3776 12091 3796 12091 3793 12061 3782 12067
      3762 12068
TIME...MOT...LOC 2021Z 261DEG 10KT 3786 12083 

$$

CAC009-099-272100-
/O.CON.KSTO.SV.W.0003.000000T0000Z-160427T2100Z/
CALAVERAS CA-STANISLAUS CA-
122 PM PDT WED APR 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM PDT
FOR SOUTH CENTRAL CALAVERAS AND NORTH CENTRAL STANISLAUS COUNTIES...

AT 121 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER EUGENE...
OR NEAR OAKDALE...MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
OAKDALE...EAST OAKDALE...EUGENE...TELEGRAPH CITY AND COPPEROPOLIS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM.  MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 3776 12091 3796 12091 3793 12061 3782 12067
      3762 12068
TIME...MOT...LOC 2021Z 261DEG 10KT 3786 12083 

$$

CS
591 
WWUS56 KSTO 272044
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
144 PM PDT WED APR 27 2016

CAC009-099-272053-
/O.CAN.KSTO.SV.W.0003.000000T0000Z-160427T2100Z/
CALAVERAS CA-STANISLAUS CA-
144 PM PDT WED APR 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CALAVERAS AND
NORTH CENTRAL STANISLAUS COUNTIES IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3776 12091 3796 12091 3793 12061 3782 12067
      3762 12068
TIME...MOT...LOC 2036Z 261DEG 10KT 3787 12075 

$$

CS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 10:01 AM PDT, 3 hours 5 minutes earlier.

Area forecast discussion, Apr 27, 10:01 AM PDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
1001 AM PDT WED APR 27 2016

.Synopsis...
Scattered showers and thunderstorms today. Light snow
accumulations over the higher elevations of the NorCal mountains.
A little breezy behind this system on Thursday, then dry and
warmer.

&&

.Discussion...
An upper level level trough with a surface cold front will
quickly pass through Northern California today. Cool air aloft
with this system will bring unstable conditions with scattered
showers and afternoon thunderstorms. Radar and surface
observations show scattered showers currently along the western
side of the Sacramento Valley pushing eastward. By noon there will
be the potential for showers across the forecast area.

Latest model soundings are showing significant CAPE this afternoon from
the northern Coastal Range and to the southeast through the
southern Sacramento and northern San Joaquin valleys and extending
into the Sierra. This area has the best potential for
thunderstorms, though shear looks like it will fairly limited.
This reduces the potential for stronger, rotating thunderstorms.
Most storms are expected to be more of the relatively short-lived
pulse type. The main concerns are small to moderate size hail and
locally heavy rain. With relatively dry low levels, local gusty
winds near storms could also be an issue. The most favorable
timing for thunderstorms looks like 2-5 pm. Convection over the
Valley will diminish after sunset, with some lingering showers in
the mountains.

Snow showers in the higher mountains could bring a few inches of
wet snow late this afternoon into tonight. Travelers over mountain
passes should use caution. EK
&&
.EXTENDED DISCUSSION (Sunday THROUGH Wednesday)

A ridge of high pressure will dominate the long term forecast
period with warm temperatures and quiet weather. The strongest
portion of the high pressure system will be Sunday and Monday,
which as a result, will bring above normal temperatures to the
region. The Valley could see temperatures in the mid to upper 80s,
which would be 10 to 15 degrees above normal for this time of
year.

A higher amplitude trough of low pressure will slide down into the
eastern Pacific just off shore of California Monday and Tuesday.
High temperatures will cool slightly, but ranges will still be
around 5 degrees above normal. Some slight chances for showers are
possible along the Coastal Range, but otherwise no significant
weather or precipitation is expected during the long term period.
&&

.AVIATION...

VFR conditions are expected at the terminals for the next 24
hour period.

Winds will be light out of the south and will generally shift to
the west or northwest direction Wednesday night after an upper
level disturbance moves through the NorCal region. There could be
a few wind gusts during the afternoon hours, mainly for the
Stockton terminal. Showers and isolated thunderstorms are
possible with the vicinity of the terminals, but confidence of
direct influence is lessening at this point with short term model
guidance keeping the Valley mostly dry.
&&

.STO Watches/Warnings/Advisories...
None.
&&

In the hours before

Special weather statement, Apr 27, 12:14 PM PDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1214 PM PDT WED APR 27 2016

CAZ019-272015-
NORTHERN SAN JOAQUIN VALLEY CA-
1214 PM PDT WED APR 27 2016

...SPECIAL WEATHER STATEMENT...

AT 1212 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
BETWEEN FRENCH CAMP AND MANTECA...OR 9 MILES SOUTHEAST OF
STOCKTON...MOVING EAST SOUTEAST AT 15 MPH.

HALF INCH HAIL...BRIEF HEAVY RAIN AND WINDS IN EXCESS OF 30 MPH WILL
BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STOCKTON...MANTECA...RIVERBANK...LATHROP...ESCALON...DEL RIO...TAFT
MOSSWOOD...FARMINGTON AND FRENCH CAMP.

LAT...LON 3785 12130 3791 12128 3792 12091 3769 12090
TIME...MOT...LOC 1912Z 270DEG 15KT 3786 12119

EK
Special weather statement, Apr 27, 12:45 PM PDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1245 PM PDT WED APR 27 2016

CAZ019-272030-
NORTHERN SAN JOAQUIN VALLEY CA-
1245 PM PDT WED APR 27 2016

...SPECIAL WEATHER STATEMENT...

AT 1245 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RIVERDALE PARK...OR NEAR CERES...MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MODESTO...TURLOCK...CERES...PATTERSON...WATERFORD...SHACKELFORD...BRET
HARTE...BYSTROM...RIVERDALE PARK...EMPIRE...HICKMAN...WEST MODESTO...
HUGHSON...DENAIR AND KEYES.

LAT...LON 3764 12114 3772 12063 3755 12061 3746 12083
      3746 12112
TIME...MOT...LOC 1945Z 265DEG 19KT 3756 12104

IDM

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 12:14 PM PDTSpecial Weather StatementSTOSan Joaquin61 min
Apr 27, 12:45 PM PDTSpecial Weather StatementSTOStanislaus45 min
Apr 27, 1:31 PM PDTSpecial Weather StatementSTOColusa29 min
Apr 27, 1:44 PM PDTSpecial Weather StatementSTOSan Joaquin46 min
Apr 27, 2:42 PM PDTSpecial Weather StatementSTOAmador63 min
Apr 27, 3:13 PM PDTSevere Thunderstorm WarningSTOAmador, El Dorado, Sacramento62 min
Apr 27, 4:23 PM PDTSpecial Weather StatementSTOSacramento37 min
Apr 27, 4:56 PM PDTSpecial Weather StatementSTOSacramento49 min

Nearby

Severe Thunderstorm Warnings in California, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.